What Is Klonopin Withdrawal?
Klonopin (clonazepam)[/link] is a benzodiazepine drug that is commonly used to treat panic disorder and manage various seizure conditions.
People who become dependent on Klonopin may experience withdrawal symptoms when they stop using or reduce their dose.
Helpline Information to speak to a rehab support representative about treatment programs for Klonopin withdrawal and addiction.
Klonopin Withdrawal Symptoms
Some of the common symptoms of discontinuing Klonopin without undergoing a formal withdrawal management program include the following.
- Stomach cramps
- Changes in blood pressure (most often increased blood pressure)
- Irregular heartbeat
- Feelings of shakiness
- Depression (suicidal thoughts may occur)
- Anxiety (rebound anxiety or panic attacks may occur)
- Mental status changes
- Memory loss or issues with problem-solving
- Seizures1, 2, 3, 4
Any person who displays tremors or seizures should receive immediate medical attention as seizure activity can progress and have fatal consequences.
The length and severity of withdrawal symptoms often depend on:
- The amount of Klonopin that the person typically used (with individuals using higher amounts of drugs likely to have longer and more severe withdrawal effects).
- The length of time the person was using Klonopin on a regular basis (with individuals using drugs for longer periods of time more likely to develop more severe withdrawal symptoms and longer withdrawals).
- How the drug was taken (people who used Klonopin orally may experience less severe symptoms than those who injected it, for example).
- Whether multiple drugs were regularly used together.
- Individual differences in metabolism and psychological constitution.
Risks of Withdrawal
The withdrawal syndrome for Klonopin is associated with a number of potential risks that include:1
- Cravings to take Klonopin, which can lead to relapse.
- Severe changes in mental status, including confusion and disorientation.
- Severe psychological symptoms that can range from severe anxiety, panic attacks, and depression to hallucinations and delusions.
- Dehydration due to severe nausea and vomiting.
- The potential to develop seizures.
Klonopin Withdrawal Timeline
Helpline Information to learn more about detox and recovery program options.
- Within 5-7 days. Symptoms begin to appear. Early symptoms include anxiety, panic attacks, restlessness, and upset stomach.
- Days 7-14. Symptoms peak in intensity. Later effects include tremor, insomnia, and diarrhea.
- Days 14-28. Symptoms being to improve. In some cases, if symptoms are not appropriately managed, they may worsen and include hallucinations, agitation, and seizures.
Some individuals may experience a rebound effect, which is the return of symptoms that the drug is designed to control.1, 3 People undergoing acute withdrawal from Klonopin often experience rebound anxiety as the first step of the withdrawal process. This anxiety can be low-level nervousness or can be severe and include panic attacks.
Post-Acute Withdrawal Syndrome
People who are trying to stop using Klonopin may also experience a period sometimes described as a post-acute withdrawal syndrome (PAWS).5,9
This is often portrayed as a potentially chronic period of withdrawal that consists of mostly psychological symptoms that include:
- Mood swings.
- Problems with memory and concentration.
- Issues with motivation.
- Difficulty experiencing pleasure.
- Cravings to use Klonopin.
- Sleep problems.
Causes of Withdrawal
Klonopin withdrawal symptoms are the result of developing a physical dependence on the drug.
Many people who use Klonopin over a long period of time will develop a tolerance and need higher doses of the drug to achieve the same effects that were once achieved at lower doses. Some drugs are associated with the development of tolerance rather rapidly (benzodiazepines such as Klonopin are associated with rapid tolerance).
Over time, various physiological processes adjust to the chronically elevated levels of drug in the body. When these drug levels suddenly decline – due to stopping cold turkey or to lowering the dose – the system is thrown off balance, which may give rise to a number of physical, emotional, and cognitive symptoms.
Treatment for Withdrawal
People who have benzodiazepine use disorders should seek professional treatment, including a withdrawal management program supervised by a medical professional. The withdrawal process from Klonopin can be potentially fatal due to the development of seizures, and people should be monitored closely over the course of the acute detox period.
Additionally, simply going through a withdraw management program or even “cold turkey” withdrawal is only the first step to recovery. Benzodiazepine dependencies can be difficult to overcome, but many improve their recovery chances by undergoing professional substance use disorder treatment that includes professional therapy, social support, and long-term aftercare to significantly reduce the risk of relapse.
- Residential or inpatient rehab treatment. Residential or inpatient programs may include detox and 24-hour supervision for people going through Klonopin withdrawal. After completing detox, a person will engage in a treatment program that includes individual counseling, group therapy, 12-step meetings, aftercare planning, and other group activities.
- Outpatient rehab treatment. Outpatient programs may offer detox to people with mild withdrawal symptoms. These programs often consist of group therapy and may offer individual counseling. They are part-time programs that allow participants to live at home and work while in treatment.
- Detox center. Alcohol and drug detox centers provide medical supervision for the withdrawal process. People either return home or transition to another form of treatment after they complete withdrawal.
- Partial hospitalization program. Partial hospitalization programs may offer detox for mild withdrawal. Participants may receive close supervision by a physician during the day and return home at night. Partial hospitalization programs also include group therapy, aftercare planning, and possibly individual therapy.
Medications for Withdrawal
Tapering is a common strategy for Klonopin withdrawal.
During a medically supervised withdrawal, people may receive medications to help control the symptoms and to minimize any discomfort or complications. These medications may include:
- Tapering. One of the most common strategies for withdraw management from Klonopin is a tapering strategy using the drug itself.1,7 The person is gradually weaned off the drug over a period of weeks.
- Melatonin. Melatonin has been shown to be useful in addressing the insomnia that may happen during withdrawal.6
- Anticonvulsants. Anticonvulsant medications can be used in cases where there are complicated seizures (e.g., Tegretol). Some anticonvulsant medications may also assist in reducing some of the other symptoms of withdrawal.1
Other supportive medications may be used to manage symptoms such as nausea, headache, etc.
Find a Detox Center
If you or someone you love needs with help Klonopin abuse or withdrawal, call 1-888-319-2606 Helpline Information . A treatment placement advisor can help you locate a program based on your insurance and needs.
. Ries, R. K., Fiellin, D. A., Miller, S. C., & Saitz, R. (2014). The ASAM principles of addiction medicine. New York: Lippincott Williams & Wilkins.
. American Psychiatric Association. (2013). Diagnostic and statistical manual of mental disorders-fifth edition. Washington, DC: Author.
. Petursson, H. (1994). The benzodiazepine withdrawal syndrome. Addiction 89(11): 1455-1459.
. Marks, J. (2012). The benzodiazepines: Use, overuse, misuse, abuse. New York: Springer Science & Business Media.
. Satel, S. L., Kosten, T. R., Schuckit, M. A., & Fischman, M. W. (1993). Should protracted withdrawal from drugs be included in DSM-IV? American Journal of Psychiatry, 150, 695-695.
. Garfinkel, D., Zisapel, N., Wainstein, J., & Laudon, M. (1999). Facilitation of benzodiazepine discontinuation by melatonin: a new clinical approach. Archives of internal medicine, 159(20), 2456-2460.
. Nardi, A. E., Freire, R. C., Valenca, A. M., Amrein, R., de Cerqueira, A. C. R., Lopes, F. L., and de Carvalho, M. R. (2010). Tapering clonazepam in patients with panic disorder after at least 3 years of treatment. Journal of clinical psychopharmacology, 30(3), 290-293.
. Federal Bureau of Prisons. (2014). Detoxification of Chemically Dependent Inmates.
. Substance Abuse and Mental Health Services Administration. (2010). Protracted Withdrawal. Substance Abuse Treatment Advisory 9(1), 1-6.
You are never too old to improve your health and quality of life!